Alert archive / Kansas / Flash Flood Warnings in 2016

Flash Flood Warning 23, NWS Goodland, KS

June 17, 2016Rawlins County, Kansas

NWS Goodland, KS issued this flash flood warning at Jun 17, 2016, 5:47 PM CDT for Rawlins County, Kansas. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 17, 2016, 5:47 PM CDT (22:47 UTC)
Expired
Jun 17, 2016, 8:45 PM CDT
In force
3 hr
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Flood severity
None

County Rawlins County, KS

The radar

The Goodland radar (KGLD), 71 km from the middle of the area, began a volume at 22:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 17, 6:25 PM CDTHEAVY RAIN 1.45Atwood, KS1.45 INCHES OF RAIN FELL IN APPROXIMATELY AN HOUR AND A HALF.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 10.8 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2016-06-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2424 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2016-06-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 16 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2424 J/kg
Mixed-layer CIN
-248 J/kg
Mixed-layer LCL
1652 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
16 m²/s²
0-3 km storm-relative helicity
23 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

878 
WGUS53 KGLD 172247
FFWGLD
KSC153-180145-
/O.NEW.KGLD.FF.W.0023.160617T2247Z-160618T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
547 PM CDT FRI JUN 17 2016

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL RAWLINS COUNTY IN NORTHWESTERN KANSAS...

* UNTIL 845 PM CDT

* AT 546 PM CDT...DOPPLER RADAR INDICATED THUNDERSTORMS PRODUCING
  HEAVY RAIN ACROSS THE WARNED AREA. FLASH FLOODING IS EXPECTED TO
  BEGIN SHORTLY.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  ATWOOD.

ADDITIONAL RAINFALL AMOUNTS OF ONE TO THREE INCHES ARE POSSIBLE IN
THE WARNED AREA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TURN AROUND...DON'T DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNED AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY.

&&

LAT...LON 3968 10107 3976 10114 3984 10101 3972 10085

$$

007
1 follow-up statement
612 
WGUS73 KGLD 180140
FFSGLD

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
840 PM CDT FRI JUN 17 2016

KSC153-180150-
/O.EXP.KGLD.FF.W.0023.000000T0000Z-160618T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
RAWLINS KS-
840 PM CDT FRI JUN 17 2016

...THE FLASH FLOOD WARNING FOR CENTRAL RAWLINS COUNTY WILL EXPIRE AT
845 PM CDT...

THE HEAVY RAIN HAS ENDED. FLOOD WATERS HAVE RECEDED. FLOODING IS NO
LONGER EXPECTED TO POSE A THREAT. PLEASE CONTINUE TO HEED ANY
REMAINING ROAD CLOSURES.

LAT...LON 3968 10107 3976 10114 3984 10101 3972 10085

$$

007

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this flash flood warning went out at Jun 17, 3:00 PM CDT, 2 hours 47 minutes earlier.

Area forecast discussion, Jun 17, 3:00 PM CDT, 2 hours 47 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
200 PM MDT FRI JUN 17 2016

.SHORT TERM...(This afternoon through Saturday)
Issued at 200 PM MDT Fri Jun 17 2016

Upper level pattern continues to be dominated by large scale ridge
across the central US. A weak upper level shortwave trough is in
place across western Kansas. Surface low pressure is in place
across southern Colorado and southern Kansas, with several surface
troughs over our CWA. A cold front is moving into northeast
Colorado and is just now moving into NW Yuma county. Moist east to
southeast flow is also in place across our CWA advecting 60F to
70F Td values. These high Td values have combined with
temperatures in the upper 90s to produce heat index values around
105 across our eastern CWA.

This afternoon-Tonight: The combination of convergence along surface
troughs and upper level shortwave trough should help with
thunderstorm initiation in a very unstable air mass. RAP analysis
shows SB CAPE values in excess of 3000 J/KG across our CWA, with
values in excess of 5000 J/KG in our east. Shear profiles are very
weak, though by 00z effective bulk shear should increase to the 30-
35kt range from the west with development of LLJ. As cold front sags
south and LLJ kicks in we should see an increase in thunderstorm
coverage, with activity possibly lingering into the night. Guidance
shows a strong signal particularly in our east where I raised PoPs to
likely/numerous category.

Regarding Severe Impacts: While this type pattern generally favors
pulse type thunderstorms, the high CAPE profiles and higher ELs
raises the possibility for taller updrafts and larger hail potential.
Complications arises on hail size due to thunderstorms possibly
seeding each other lowering confidence in larger hail with the pulse
storms. In any case there is a increased chance for severe
thunderstorms and at least quarter size hail/60+ winds would be
concerns. Mean flow is nearly stationary in the west with storm
motion further east 5-15KT. The combination of moist inflow leading
to backbuilding/training and slow storm motion raises flash flood
potential.

Saturday: We will be post frontal with a slightly "cooler" air mass
in place. We will continue to see east-southeasterly surface flow
bring higher Tds into our CWA and this could lead to more fog
formation (though surface pattern may be disrupted by nighttime
convection). This could also lead to at least marginal to moderate
CAPE across our CWA and soundings show CIN weakening by the
afternoon. Complicating things will be position of ridge center and
how soon it moves into our CWA. If ridge remains just west as
GFS/ECMWF indicate then we may remain in a favorable region for
positive vorticity/weak shortwaves. A consensus of models show
activity initiating across our east either through midday or by the
afternoon, with NAM favoring subsidence and dry conditions. I
introduced slight chance PoPs to cover potential, however confidence
in the surface pattern and any upper level forcing are low.

.LONG TERM...(Saturday night through Friday)
Issued at 134 PM MDT Fri Jun 17 2016

H5 ridge in place on Saturday afternoon moderates slightly, allowing
weak shortwaves to develop on the lee side of the central Rockies.
Slgt chc PoPs are in the forecast for Sat and Sun afternoon in the
presence of decent instability; however, the forcing will be very
weak so initiation will be the main deciding factor with regards to
coverage. Another round of mainly scattered thunderstorms is
possible on Monday and Tuesday before the ridge builds back into the
central High Plains. A large area of low pressure will be situated
just off the Pacific Northwest coast at this time.

Temperatures will be above normal especially on Sunday as
temperatures soar once more into the upper 90s, otherwise low to mid-
90s will be the expected afternoon high temperature through Friday.
Low temperatures will fall into the 60s.

&&

.AVIATION...(For the 12Z TAFS through 12Z Saturday morning)
Issued at 538 AM MDT Fri Jun 17 2016

VFR conditions forecast for the TAFs. Main issue today will be the
thunderstorms expected this afternoon for KMCK. Anticipate storms
to start a bit earlier in the afternoon than is typical, shortly
after 18z. Storms will steadily increase in coverage through the
afternoon, with a very slow movement to the north. By early
evening the storm coverage will be greatest. Any storms that
develop will be capable of producing damaging winds during the
afternoon. The storms will move east of the site during the
evening, with storm activity expected to end after 6z. KGLD should
be west of most of the storm activity.

&&

.GLD Watches/Warnings/Advisories...
KS...Heat Advisory until 7 PM CDT this evening for KSZ004-016.

CO...NONE.
NE...NONE.
&&

SHORT TERM...DR
LONG TERM...TL
AVIATION...JTL
Hazardous weather outlook, Jun 17, 12:07 PM CDT, 5 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1107 AM MDT FRI JUN 17 2016

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-181715-
YUMA COUNTY-KIT CARSON COUNTY-CHEYENNE COUNTY-CHEYENNE-RAWLINS-
DECATUR-NORTON-SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-
GREELEY-WICHITA-DUNDY-HITCHCOCK-RED WILLOW-
1107 AM MDT FRI JUN 17 2016 /1207 PM CDT FRI JUN 17 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL COLORADO...
EXTREME SOUTHWEST NEBRASKA AND NORTHWEST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

HEAT INDEX VALUES WILL RANGE FROM 100 TO 105 EAST OF HIGHWAY 83
THIS AFTERNOON.

STRONG TO SEVERE STORMS ARE LIKELY THIS AFTERNOON AND EVENING
MAINLY EAST OF A YUMA TO GOODLAND AND TRIBUNE LINE. PRIMARY
THREAT THIS AFTERNOON WILL BE DAMAGING WIND GUSTS IN EXCESS OF 60
MPH AND HAIL GREATER THAN ONE INCH. LOCALLY HEAVY RAINFALL WILL
CONTINUE TO BE LIKELY THROUGH THE EVENING AND COULD COMBINE WITH
SLOW STORM MOTIONS TO PRODUCE LOCALIZED FLOODING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED AFTER 2 PM MDT (3 PM CDT)
THROUGH THIS EVENING.

In the hours before

Special weather statement, Jun 17, 5:09 PM CDT, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
509 PM CDT FRI JUN 17 2016

KSZ016-172245-
GRAHAM KS-
509 PM CDT FRI JUN 17 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN GRAHAM COUNTY UNTIL
545 PM CDT...

AT 509 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 4
MILES NORTH OF HILL CITY...MOVING WEST AT 10 MPH.

DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
HILL CITY AND PENOKEE.

LAT...LON 3949 9970 3931 9976 3933 10001 3955 9991
TIME...MOT...LOC 2209Z 107DEG 8KT 3943 9986

024
Special weather statement, Jun 17, 5:17 PM CDT, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
517 PM CDT FRI JUN 17 2016

KSZ003-172245-
DECATUR KS-
517 PM CDT FRI JUN 17 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN DECATUR COUNTY UNTIL
545 PM CDT...

AT 517 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
JENNINGS...OR 13 MILES SOUTHEAST OF OBERLIN...MOVING NORTHWEST AT 15
MPH.

DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
JENNINGS AND KANONA.

LAT...LON 3960 10039 3977 10050 3988 10031 3970 10018
      3969 10018
TIME...MOT...LOC 2217Z 129DEG 15KT 3970 10033

024
Special weather statement, Jun 17, 5:18 PM CDT, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
418 PM MDT FRI JUN 17 2016

NEZ079-172230-
DUNDY NE-
418 PM MDT FRI JUN 17 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL DUNDY COUNTY UNTIL
430 PM MDT...

AT 418 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8
MILES SOUTH OF CHAMPION...OR 12 MILES SOUTH OF IMPERIAL...MOVING
NORTHWEST AT 10 MPH.

DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF NORTH CENTRAL DUNDY
COUNTY.

LAT...LON 4033 10153 4023 10178 4035 10185 4035 10155
TIME...MOT...LOC 2218Z 113DEG 11KT 4034 10170

024
Special weather statement, Jun 17, 5:27 PM CDT, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
527 PM CDT FRI JUN 17 2016

KSZ002-NEZ080-172300-
RAWLINS KS-HITCHCOCK NE-
527 PM CDT FRI JUN 17 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN RAWLINS AND
SOUTHEASTERN HITCHCOCK COUNTIES UNTIL 600 PM CDT...

AT 527 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 6
MILES NORTH OF LUDELL...OR 10 MILES NORTHEAST OF ATWOOD...MOVING
NORTHWEST AT 15 MPH.

DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF NORTHEASTERN
RAWLINS AND SOUTHEASTERN HITCHCOCK COUNTIES.

LAT...LON 4001 10083 3999 10083 3987 10085 3986 10104
      4003 10107 4004 10082
TIME...MOT...LOC 2227Z 144DEG 12KT 3994 10096

024
Special weather statement, Jun 17, 5:31 PM CDT, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
531 PM CDT FRI JUN 17 2016

KSZ002-172300-
RAWLINS KS-
531 PM CDT FRI JUN 17 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN RAWLINS COUNTY UNTIL
600 PM CDT...

AT 531 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8
MILES SOUTHEAST OF ATWOOD...MOVING SOUTHEAST AT 10 MPH.

DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF SOUTHEASTERN
RAWLINS COUNTY.

LAT...LON 3969 10074 3967 10074 3957 10091 3957 10104
      3970 10113 3981 10095
TIME...MOT...LOC 2231Z 319DEG 9KT 3970 10098

024
Special weather statement, Jun 17, 5:33 PM CDT, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
533 PM CDT FRI JUN 17 2016

KSZ002-003-014-015-172300-
DECATUR KS-THOMAS KS-RAWLINS KS-SHERIDAN KS-
533 PM CDT FRI JUN 17 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN DECATUR...
SOUTHEASTERN RAWLINS...NORTHEASTERN THOMAS AND NORTHWESTERN SHERIDAN
COUNTIES UNTIL 600 PM CDT...

AT 532 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 4
MILES NORTHEAST OF REXFORD...OR 17 MILES NORTHWEST OF HOXIE...MOVING
NORTHWEST AT 20 MPH.

DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
REXFORD AND SELDEN.

LAT...LON 3939 10069 3953 10096 3972 10072 3952 10053
TIME...MOT...LOC 2232Z 133DEG 16KT 3951 10069

024

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 17, 12:56 PM CDTHeat AdvisoryGLDGraham, Norton6 hr
Jun 17, 3:32 PM CDTSevere Thunderstorm WarningGLDCheyenne43 min
Jun 17, 3:51 PM CDTSevere Thunderstorm WarningGLDCheyenne26 min
Jun 17, 4:07 PM CDTSpecial Weather StatementGLDRawlins8 min
Jun 17, 4:18 PM CDTSpecial Weather StatementGLDCheyenne27 min
Jun 17, 4:26 PM CDTSevere Thunderstorm WarningGLDRawlins21 min
Jun 17, 4:32 PM CDTSevere Thunderstorm WarningGLDCheyenne24 min
Jun 17, 4:34 PM CDTSpecial Weather StatementGLDCheyenne26 min
Jun 17, 4:39 PM CDTSpecial Weather StatementGLDRawlins36 min
Jun 17, 4:47 PM CDTSpecial Weather StatementGLDRawlins28 min
Jun 17, 5:00 PM CDTSpecial Weather StatementGLDRawlins30 min
Jun 17, 5:03 PM CDTSpecial Weather StatementGLDCheyenne27 min
Jun 17, 5:09 PM CDTSpecial Weather StatementGLDGraham36 min
Jun 17, 5:17 PM CDTSpecial Weather StatementGLDDecatur28 min
Jun 17, 5:27 PM CDTSpecial Weather StatementGLDRawlins33 min
Jun 17, 5:31 PM CDTSpecial Weather StatementGLDRawlins29 min
Jun 17, 5:33 PM CDTSpecial Weather StatementGLDSheridan27 min
Jun 17, 5:47 PM CDTSevere Thunderstorm WarningGLDGraham43 min
Jun 17, 5:49 PM CDTSevere Thunderstorm WarningGLDDecatur, Rawlins, Sheridan, Thomas20 min
Jun 17, 6:02 PM CDTSevere Thunderstorm WarningGLDRawlins28 min
Jun 17, 6:04 PM CDTSpecial Weather StatementGLDGraham11 min
Jun 17, 6:05 PM CDTSpecial Weather StatementGLDNorton10 min
Jun 17, 6:14 PM CDTSpecial Weather StatementGLDDecatur31 min
Jun 17, 6:17 PM CDTFlash Flood WarningGLDGraham3 hr
Jun 17, 6:18 PM CDTSpecial Weather StatementGLDDecatur12 min
Jun 17, 6:25 PM CDTSpecial Weather StatementGLDDecatur35 min
Jun 17, 6:28 PM CDTSpecial Weather StatementGLDGove32 min
Jun 17, 6:41 PM CDTSpecial Weather StatementGLDNorton34 min

Nearby

Flash Flood Warnings in Kansas, 2016Every flash flood warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.